A 20 year-old female college student recently presented to my office for annual health exam and renewal of her birth control pill. She commented that over the past several years she had gained 20 pounds of weight, was more moody and slightly depressed, and had developed mild cervical changes on her last pap smear. Her last gynecologist told her that she needed to exercise more and to consider taking an antidepressant. She wondered if the pill or something in her diet could be a factor in these problems.
According to Dr. Thomas Moraczewski the “pill” is, indeed, an overlooked factor in causing many nutritional deficiencies. Besides providing birth control, the pill is being prescribed to younger and younger women — to control acne, manage irregular and painful menses, manage PCOS (polycystic ovaries),etc., often remaining on the pill for years or even decades throughout their lives.
Various studies have shown pill usage, particularly long-term usage, may result in deficiencies in the B-vitamins (B1, B2, B3, B6, folate, and B12). Low levels of B9 (folate), for example, are associated with abnormal pap smears (cervical dysplasia) in the presence of HPV virus. Low B6 is associated with low moods. Other micronutrients shown to decline include:
– Magnesium & zinc — involved with the insulin receptor and fat deposition
– Selenium — involved with the thyroid hormone production
– Vitamin C and Vitamin E — antioxidation
– CoQ10 — cellular energy
– Amino acids tryptophan & tyrosine — formation of thyroid and neurotransmitters serotonin and dopamine, which regulate moods and food cravings.
Some of these deficiencies can be seen as soon as 6 months of beginning the pill. Of course, not all women experience any obvious nutritional deficits. If a deficit is suspected, the anti-aging & regenerative physician can order a nutritional analysis to accurately determine if any critical nutrients are being depleted. If identified, proper supplementation can then be implemented.